Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 174, NWS Bismarck, ND

July 25, 2001Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 25, 2001, 4:40 AM MDT for Bowman County, North Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 25, 2001, 4:40 AM MDT (10:40 UTC)
Expired
Jul 25, 2001, 5:15 AM MDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 226 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:45 AM MDTThunderstorm Wind 52 ERhame, NDNumerous tree branches down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 12:45 AM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 10.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 251040
SVRBIS

NDC011-251115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM MDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 515 AM MDT

* AT 440 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHWESTERN BOWMAN COUNTY...OR ABOUT 29
  MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 35 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MDT
WEDNESDAY MORNING FOR SOUTHWEST NORTH DAKOTA.

LAT...LON 4609 10404 4594 10405 4594 10353 4607 10355

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:00 AM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 25, 2:00 AM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT WED JUL 25 2001

SEVERE THUNDERSTORMS IN EXTREME EAST MT ARE MOVING EAST TOWARDS
SOUTHWESTERN ND. EARLIER THE STORMS WEAKENED AS THEY APPROACHED THE
BORDER...BUT SOME ARE NOW REMAINING INTACT. WESTERN ND WILL SEE
ANOTHER THREAT OF SEVERE WX THIS AFTERNOON AND EVE. AN OLD FRONTAL
BOUNDARY IN EASTERN ND WILL BE THE FOCUS FOR STORM DEVELOPMENT.
STORMS WILL BEGIN IN HIGH CAPES AND FAVORABLE DEEP SHEAR AND THEN
PROPAGATE EAST.

FOR THE REMAINDER OF THE WORK WEEK...SHORT WAVES IN THE WESTERLY
FLOW WILL CONTINUE WITH PERISTENT SOUTHEAST FLOW AT THE SURFACE.
THE CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FO5RECAST THROUGH FRIDAY.

.BIS...NONE.

LM

In the hours before

Special weather statement, Jul 25, 1:34 AM MDT, 3 hours 6 minutes before
NDZ017-250830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
231 AM CDT (131 AM MDT) WED JUL 25 2001

AT 130 AM MDT LOCAL RADAR INDICATED A STRONG THUNDERSTORM
ENTERING SOUTHWESTERN MCKENZIE COUNTY...ABOUT 10 MILES NORTH OF
TROTTERS. THE STORM IS MOVING EAST AT 30 MPH. PEOPLE IN RURAL
SOUTHWESTERN MCKENZIE COUNTY CAN EXPECT DANGEROUS LIGHTNING...WIND
GUSTS TO 45 MPH AND POSSIBLY A BRIEF PERIOD OF HEAVY RAIN WITH THIS
STORM.

THOMSON
Special weather statement, Jul 25, 2:19 AM MDT, 2 hours 21 minutes before
NDZ001-009-017-251020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
317 AM CDT (217 AM MDT) WED JUL 25 2001

SHOWERS AND THUNDERSTORMS ARE MOVING EASTWARD ACROSS NORTHWESTERN
NORTH DAKOTA EARLY THIS MORNING. PEOPLE IN DIVIDE...WILLIAMS AND
MCKENZIE COUNTIES CAN EXPECT BRIEF PERIODS OF MODERATE TO HEAVY
RAIN...DANGEROUS LIGHTNING AND SOME GUSTY WINDS WITH THE STRONGER
STORMS. THE ACTIVITY SHOULD MOVE OUT OF THE TRI-COUNTY AREA AFTER
500 AM CDT (400 AM MDT).

THOMSON
Special weather statement, Jul 25, 4:00 AM MDT, 40 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
500 AM CDT WED JUL 25 2001

...SEVERE THUNDERSTORMS POSSIBLE SOUTHWEST THIS MORNING...
...CHANCE OF SEVERE THUNDERSTORMS WEST QUARTER THIS AFTERNOON...

.FORECAST...SCATTERED THUNDERSTORMS IN WESTERN NORTH WILL DISSIPATE
THIS MORNING. THEY WILL REDEVELOP THIS AFTERNOON AND SPREAD TO THE
CENTRAL PART OF NORTH DAKOTA BY EVENING.

.DISCUSSION...THUNDERSTORMS ARE WEAKENING AS THEY MOVE FROM MONTANA
INTO MORE STABLE AIR IN NORTH DAKOTA. THEN THIS AFTERNOON MORE STORMS
ARE LIKELY TO DEVELOP NEAR AN OLD FRONTAL BOUNDARY IN EASTERN
MONTANA. THEY WILL GROW IN HIGH CAPES AND FAVORABLE WIND SHEAR AND
THEN PROPAGATE EAST INTO WESTERN NORTH DAKOTA.

SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEDED IN THE SOUTHWEST EARLY
THIS MORNING AND THROUGH THE WEST THIS AFTERNOON.

THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER UPDATES.

LM
Special weather statement, Jul 25, 4:17 AM MDT, 23 minutes before
NDZ017-251115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
514 AM CDT (414 AM MDT) WED JUL 25 2001

SHOWERS AND THUNDERSTORMS CONTINUE OVER MUCH OF MCKENZIE COUNTY
THIS MORNING. THE AREA OF ACTIVITY IS BREAKING UP AND SHOULD
DISSIPATE OR MOVE OUT OF THE COUNTY BY DAYBREAK. UNTIL THEN...BRIEF
PERIODS OF MODERATE TO HEAVY RAIN...GUSTY WINDS AND DANGEROUS
LIGHTNING ARE POSSIBLE WITH THE STRONGEST STORMS.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:29 PM MDTSevere Thunderstorm WarningBISGolden Valley61 min
Jul 25, 5:54 PM MDTTornado WarningBISGolden Valley66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.